Abnormal bleeding (4 weeks) with progestogen only pill

Patient

Q: I am on Cerelle- a progestogen only pill and have been for about 4 1/2 years, and only spotted a few times. However, I have been bleeding for the last 4 weeks, and do not know what has caused this?

Symptoms:  Abnormal bleeding/period
Doctor

A:   Hello,
Thanks for the query
The abnormal prolonged bleeding is likely to be a side effect of the pill you are on.Sometimes due to hormonal changes and a new uterine pathology like fibroid, adenomyosis or endometrial hyperplasia, the bleeding may manifest heavily. It is not advisable to ignore this, as it leads to severe blood loss, making you anemic and weak. Consider consulting a gynecologist to revise the pill use and also get an examination done to rule out other causes of bleeding. The doctor may advise an ultrasound if needed.Hormonal supplements may be needed as well as iron supplements if blood loss is more
Hope this helped
Regards

Related Q&A

Q: I take the Lutera birth control pill everyday at 11pm. Last night (Saturday) I took a pill at 11pm and this morning (...

Q: Hi - I'm on Alesse for birth control and since having our daughter 7 months ago, I'm quite religious with my pill but...

Q: I have had bilateral PE, DVT x2 and clot behind my eye in the past. My doctor was away and a new doctor put in the im...

Q: I have taken an i-pill on 31st October, my periods was due on 18 but I got it on 7th. But the bleeding is very low wi...

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews